Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Preparation H May Raise Blood Pressure

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (81 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Can Preparation H raise blood pressure? I have been using Preparation H for a few weeks for a hemorrhoid problem. During that time it seems that my blood pressure has been going up.

My pressure has always been in the normal range of 120/80 or lower but now I'm seeing systolic numbers in the 130 to 140 range. I noticed that in the Prep H warning it mentions to ask your doctor before using it if you have high blood pressure.


A. One of the active ingredients in Preparation H is phenylephrine, a vasoconstrictor. This is the same drug that is used as a decongestant in some nasal sprays and oral cold medicines.

Vasoconstrictors work by contracting blood vessels and shrinking swollen tissues. One possible side effect is increased blood pressure. Anesthesiologists sometimes use phenylephrine to raise blood pressure during surgery if a patient’s blood pressure drops too low.

The rectum is well supplied with blood vessels. That is why suppositories are effective for delivering drugs into the blood stream. When phenylephrine is absorbed from these delicate tissues, it may raise blood pressure. One reader ended up in the ER with a blood pressure of 206/98 after using Preparation H for several days.
  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (81 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

14 Comments

| Leave a comment

I have a very bad problem with constipation. Nothing seems to work except a few soup spoonfuls of mineral oil in applesauce twice a day. Is it safe to do this on a continuing basis? Thank you.

I just read your message "Preparation H May Raise Blood Pressure". What are my options for my hemorroids? I take 10mg Lisinopril and 25mg Hydrochlorothiozide daily for my BP. I also take 30mg Lovastatin & 81mg aspirin daily.

I am taking Lisinopril (5 mg) and hydrochlorothiozide (12.5 mg) daily for BP. I am having a hemorroid problem. Since Preparation H raises blood pressure then what will be my alternative thearapy for hemorroids?

I too have an awful problem with constipation. I am sometimes so compacted it takes hours to have a stool. I was diagnosed with a fissure 10 years ago. When I strain, it starts to bleed (bright red blood). When bowels are kept soft, no problem. I've had a colonoscopy. Question, should I have the fissure surgically corrected or manage by keeping stools soft? Also, what are some natural laxatives?

I was fortunate enough to find your posting on Preparation H and increased blood pressure. Use of Prep H for 7 days resulted in severely elevated BP. Do not use this product if you have any BP issues. Try witch hazel on cotton pads to reduce external inflammation.

The article's title "Preparation H May Raise Blood Pressure" is misleading, and should read, "Preparation H (with Phenylephrine) May Raise Blood Pressure. Not all Preparation H suppositories contain phenylephrine. Here, Google is your friend ...

I have had 2 colonoscopies and have internal hemorrhoids that bleed every once in a while.

I have baths with Epsom Salts, eat lots and lots of fibre, use glycerine suppositories because I have HBP and still they bleed.
What can I do?

Google this subject:
doppler guided hemorrhoidal artery ligation

MS wrote:
"I ... have internal hemorrhoids that bleed every once in a while. I ... use glycerine suppositories ... and still they bleed."

Glycerine is a hyperosmotic laxative, not a hemorrhoidal remedy.

In the (above) linked reference for glycerine,* you may read:
"Glycerin suppositories work mostly by hyperosmotic action, but also the sodium stearate in the preparation causes local irritation to the colon."

Small wonder you continue to bleed ... if your suppositories have this formula. Best to check with your doctor, to see if glycerine suppositories are appropriate for whatever condition he diagnosed.


I haven't use Preparation H for a few years. I needed to and two days later I had a bloody nose. I noticed that every day I used a suppository, the next morning I woke up with a bloody nose. I stopped taking the PH and low and behold my nosebleeds stopped.
I decided to google this question and this response came.

Thank you very much!

@MA:
Was that the Preparation 'H' formula containing phynelephrine? If it was, it would be interesting if you had measured your blood pressure after using it, and could share whether you noted an increase above your usual pressure.

I take 10 mg in morning of lisinopril and 20 mg at night is it ok to take preparation H for just a couple of days?

PEOPLE'S PHARMACY RESPONSE: Monitor your blood pressure to make sure you aren't reacting to the vasoconstrictor in this hemorrhoid medicine

I applied the topical Prep H with phyneleprine twice yesterday and once today. I noticed a headache yesterday and attributed it to a lack of sleep. When I applied the Prep H today, my headache returned. I checked my bp and it was 16 points higher on the diastolic reading. My typical reading with meds is 117/78. I take L 10/12.5. How long does it take for phynelephrine do leave the system?

I have been having mild to severe pain in the opening and around the opening of vagina, - I have been to my doctor 3 times and to an OBGYN 2 times. One put me on antibiotics for bacterial vaginosis (worked while I was taking it) then I was given dyflucen and it worked while I was taking it and then I was given a sulfa drug and it worked for about 4 days after I quit taking it and vaginal premarin but it made me hurt worse. So here I am with MS, thyroid problems, high cholesterol, high triglicerides, severe disc degeneration, anyway, so with the inflammation and dryness I was trying to think of something that might help, so I tried prep. H.

It does help with the inflammation and did help with the pain has come back. And I think it is messing with the blood pressure. I have also had some headaches and up and down BP.

I was doing good with me and my problems but this vaginal thing is almost unbearable.
Has anyone heard of something like this? Help.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.